Know Your Dose!

Tylenol is now one of the most common medications people overdose on.  Although Tylenol, also known as acetaminophen, is an over-the-counter (OTC) medication, it still can pose a health risk to patients if it is not used correctly.
Adults:
The recommended dose of acetaminophen for adults and children over the age of 12 years is 325mg-625mg every 4-6 hours or 1000mg every 6 hours.  This could include:
    – 1-2 regular strength acetaminophen tablets (325mg per tablet) every 4-6 hours,
    – 1 extra strength acetaminophen tablet (500mg per tablet) every 4-6 hours,
    – 1 acetaminophen for arthritis tablet (625mg per tablet) every 4-6 hours, or
    – 2 extra strength acetaminophen tablets (500mg per tablet) every 6 hours.
It is important for you not to take more than 4000mg of acetaminophen per day.  A common way people overdose on acetaminophen is by taking multiple products that have acetminophen in them.  If you are using OTC acetaminophen make sure that other prescription medications or OTC medications, such as cold and cough products, do not contain any other acetminophen to ensure you do not go over the recommended dose.  You may have to look on the back of cold and cough products to determine if they contain acetaminophen because the front does not always show if it is or is not included.  Prescription medications that include acetaminophen may have it listed on the label as APAP or MAPAP. If you have any questions about whether a prescription or OTC medication contains acetaminophen ask your pharmacist for more information.
Children:
The most accurate dose of acetaminophen for children under the age of 12 years is based on their weight.  Because of this, it is important to ask your physician or pharmacist for the recommended dose of acetaminophen for your child.
There are multiple acetaminophen products available for children.  These include infant’s acetaminophen drops (160mg/5ml) that include a dosing syringe, children’s acetaminophen drops (160mg/5ml) that include a dosing cup, children’s chewable tablets or meltaways (80mg per tablet), and junior chewable tablets or meltaways (160mg per tablet).
The majority of infant’s acetaminophen drops come in a concentration of 160mg in every 5ml.  However, they previously were manufactured in a concentration of 80mg in every 0.8ml.  Many accidental overdoses were occuring because of mix-ups between infant’s and children’s acetaminophen strengths, which comes in a concentration of 160mg in every 5ml.  Because of this, the majority of manufactures have switched to producing an infant’s acetaminophen that is the same strength as the children’s acetaminophen (160mg/5ml).  However, there still may be a few manufactors that make the higher concentrated infant’s acetaminophen or you may still have an old bottle at home.  Make sure the dose of acetaminophen that is recommended by your physcian or pharmacist is for the correct concentration of acetaminophen solution you will be giving your child.
Remember that your pharmacist is available to answer any further questions you may have about acetaminophen dosing or how to take acetaminophen!
Written by: Holly K Seubert, Drake University PharmD Candidate
Advertisements

One thought on “Know Your Dose!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s